Case report observes thyroid dysfunction in a cancer patient on TKIs, indicating awareness of thyroid complications is necessary.
Tyrosine kinase inhibitors (TKIs) are widely used in cancer therapy and are known to induce hypothyroidism in some patients, though the mechanisms remain unclear. We describe a 58-year-old man with metastatic gastrointestinal stromal tumor who developed clinical hypothyroidism during TKI treatment. Imaging revealed thyroid enlargement, and fine-needle aspiration yielded indeterminate cytology. The patient subsequently underwent thyroid lobectomy, which revealed a unique pattern of thyroiditis with multiple hyaline nodules containing entrapped follicular cells and scattered immune cell infiltration. Postoperatively, the patient was in a good clinical condition, but persistently elevated thyroid-stimulating hormone concentrations despite normal T4 concentrations were likely due to pre-existing TKI-induced thyroid dysfunction limiting compensatory function after hemithyroidectomy. The above-mentioned histological presentation is atypical for conventional thyroiditis and may represent a distinct pathological response associated with TKI therapy. The clinical, cytological, and histological findings in this case suggest a potential link between TKIs and thyroid dysfunction, highlighting the need for increased awareness of thyroid complications during targeted therapy. This case underscores the importance of considering iatrogenic causes in new-onset hypothyroidism in oncology patients and suggests that distinct histological features may serve as clues to the underlying pathogenesis.
No takes yet. Share an insight, caveat, or question.
Stenman et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: